IDEAS home Printed from https://ideas.repec.org/a/eee/regeco/v33y2003i2p127-137.html
   My bibliography  Save this article

Zipf's law for cities: an empirical examination

Author

Listed:
  • Ioannides, Yannis M.
  • Overman, Henry G.

Abstract

We use data for metro areas in the United States, from the US Census for 1900 û 1990, to test the validity of Zipf''s Law for cities. Previous investigations are restricted to regressions of log size against log rank. In contrast, we use a nonparametric procedure to calculate local Zipf exponents from the mean and variance of city growth rates. This also allows us to test for the validity of Gibrat''s Law for city growth processes. Despite variation in growth rates as a function of city size, Gibrat''s Law does hold. In addition the local Zipf exponents are broadly consistent with Zipf''s Law. Deviations from Zipf''s Law are easily explained by deviations from Gibrat''s Law.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Ioannides, Yannis M. & Overman, Henry G., 2003. "Zipf's law for cities: an empirical examination," Regional Science and Urban Economics, Elsevier, vol. 33(2), pages 127-137, March.
  • Handle: RePEc:eee:regeco:v:33:y:2003:i:2:p:127-137
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0166-0462(02)00006-6
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Overman, Henry G. & Ioannides, Yannis M., 2001. "Cross-Sectional Evolution of the U.S. City Size Distribution," Journal of Urban Economics, Elsevier, vol. 49(3), pages 543-566, May.
    2. Harris Dobkins, Linda & Ioannides, Yannis M., 2001. "Spatial interactions among U.S. cities: 1900-1990," Regional Science and Urban Economics, Elsevier, vol. 31(6), pages 701-731, November.
    3. Xavier Gabaix, 1999. "Zipf's Law for Cities: An Explanation," The Quarterly Journal of Economics, Oxford University Press, vol. 114(3), pages 739-767.
    Full references (including those not matched with items on IDEAS)

    More about this item

    JEL classification:

    • J1 - Labor and Demographic Economics - - Demographic Economics

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:regeco:v:33:y:2003:i:2:p:127-137. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.elsevier.com/locate/regec .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.